Drought, Benton
- When
- September 10, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Benton forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.080, -92.066 (the zone’s center; the record gives no point)
After a wet start to the summer, atmospheric conditions developed in July through September that lead to less precipitation falling across the region. This would lead to the development of Severe Drought conditions by September 10 in Benton, Van Buren, Linn, Cedar, Jones, Clinton, Muscatine, and Scott Counties and continuing through the remainder of the month.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
After a wet start to the summer, atmospheric conditions developed in July through September that lead to less precipitation falling across the region. This would lead to the development of Severe Drought conditions by September 10 in Benton, Van Buren, Linn, Cedar, Jones, Clinton, Muscatine, and Scott Counties and continuing through the remainder of the month.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Sep 9, 10:12 PM CST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1112 PM CDT MON SEP 9 2013 .SYNOPSIS... ISSUED AT 314 PM CDT MON SEP 9 2013 CLEAR SKIES WITH SOUTHWEST WINDS RESULTING IN TEMPERATURES IN THE MID TO UPPER 90S TO LOCALLY NEAR 100 DEGREES IN SOUTHWEST SECTIONS AT 2:30 PM. HIGHS TODAY MAY AT LEAST TIE SOME RECORDS BY 5 PM. UPPER AIR ANALYSIS SHOWS SLOW MOVING FRONT IN DAKOTAS TO SAG SOUTH ARRIVING TUESDAY EVENING. HEAT INDICES AT 2 PM ARE MOSTLY IN THE UPPER 90S WITH ISOLATED READINGS AROUND 100F. REGIME CHANGE TO COOLER AND NEAR NORMAL TO POSSIBLY BELOW NORMAL TEMPS ON TAP BY LATE THIS WEEK. && .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 314 PM CDT MON SEP 9 2013 TONIGHT...WARM AND CLEAR WITH LIGHT SOUTHWEST WINDS OF 4-8 MPH. DEWPOINTS WILL CONTINUE TO FALL INTO THE UPPER 50S TO LOWER 60S MAKING FOR A LESS MUGGY AND SLIGHTLY MORE COMFORTABLE NIGHT. IF WINDS DECOUPLE...LOWS MAY NEED TRIMMING BY 3 PLUS DEGREES FOR LATER SHIFTS DUE TO DRY GROUND AND LOWER DEWPOINTS WITH SOME MIDDLE 60S MINS...NOT OUT OF THE QUESTION. TUESDAY...NOT QUITE AS HOT AND LESS HUMID WITH SOUTHWEST WINDS OF 10 MPH WITH GUSTS TO AROUND 20 MPH IN PM HOURS. HIGHS AGAIN INTO THE LOWER 90S NORTH TO UPPER 90S SOUTH. DEWPOINTS WILL BE IN THE UPPER 50S TO MIDDLE 60S RESULTING IN HEAT INDEX VALUES IN PM TO MAX OUT IN THE LOW TO MIDDLE 90S NORTH AND UPPER 90S ALONG AND SOUTH OF I-80. ISOLATED STORMS MAY ERUPT ALONG COOL FRONT AFTER 4 PM BUT THIS WILL STILL BE NW OF FAR NW SECTIONS OF FORECAST AREA. HIGHS STILL TO APPROACH OR POSSIBLY REACH RECORDS AT MLI AND DBQ (SEE THE CLIMATE SECTION BELOW). NICHOLS .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 314 PM CDT MON SEP 9 2013 .LONG TERM... LATE SEASON HEATWAVE TO GIVE WAY TO COOLER WEATHER AND POSSIBLY EVEN BELOW NORMAL TEMPERATURES BY THE WEEKEND AS A NW FLOW REPLACES THE UPPER HIGH AND HEAT DOME CURRENTLY IN PLACE. SOMEWHAT DIFFUSE COLD FRONT PROGGED TO DROP SOUTH THROUGH THE AREA TUE NIGHT AND WED HAS SLOWED SOME IN THE LATEST MODEL RUNS. IT IS NOW NOT LIKELY TO EXIT THE FAR SOUTH UNTIL WED NIGHT. WITH THE WEAK FORCING FOR SHOWERS AND THUNDERSTORMS LARGELY POST FRONTAL...THE CURRENT TIMING WILL KEEP THE SOUTH DRY AND WARM TUE NIGHT. LOW CHANCE POPS ARE MAINTAINED MAINLY NORTH OF THE HIGHWAY 20 CORRIDOR IN AN AREA OF BROAD WEAK LOW LEVEL CONVERGENCE OVERLAID BY THE EDGE OF JET ENTRANCE REGION LIFT. WEDNESDAY...THE WEAK FRONT SAGS SLOWLY SOUTHWARD THROUGH THE AREA. THIS WILL KEEP LOW LEVEL MOISTURE POOLING OVER THE AREA WHILE THE CAP OF WARM AIR ALOFT CONTINUES TO WEAKEN. THIS WILL BE FAVORABLE FOR ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS AND HAVE LOW CHANCE POPS OVER THE ENTIRE FORECAST AREA. WEAK WINDS WILL LIMIT MIXING...BUT THERMAL FIELDS STILL SUPPORT HIGHS FROM THE LOWER 80S NORTH TO AROUND 90 IN THE SOUTH WITH DEWPOINTS IN 60S...CONTINUING THE STRETCH OF UNCOMFORTABLE CONDITIONS. WED NIGHT INTO THURSDAY...UPPER LEVEL TROUGH BEGINS TO DEVELOP OVER THE NORTHEASTERN U.S...ALLOWING COOLER AIR AT 850 MB TO BEGIN SPILLING SOUTHWARD INTO THE UPPER MS VALLEY AND GREAT LAKES. CANNOT RULE OUT SCATTERED POST FRONTAL CONVECTION AND HAVE CHANCE POPS ACROSS THE SOUTH WED NIGHT. THURSDAY...COOL AIR ADVECTION COMMENCES AS WINDS BECOME LIGHT FROM THE NORTH...ADVECTING SURFACE DEWPOINTS IN THE 50S INTO THE REGION. SUNSHINE AND DRY GROUND WILL STILL PUSH HIGHS INTO THE UPPER 70S TO LOWER 80S. THU NIGHT INTO SATURDAY...SURFACE WINDS BECOME NORTHEAST THEN EASTERLY AS HIGH PRESSURE BUILDS OVER THE UPPER GREAT LAKES. THIS WILL TAP INTO A MUCH COOLER CANADIAN AIRMASS. LOWS WILL BE IN THE 50S THU NIGHT...THEN 40S TO LOW 50S FRI NIGHT. HIGHS WILL BE LIMITED TO THE 70S AND POSSIBLY ONLY MID TO UPPER 60S ACROSS THE NORTHEAST FRIDAY. SATURDAY NIGHT THROUGH MONDAY...WHILE THERE ARE DIFFERENCES IN THE TIMING AND STRENGTH...THE GFS AND ECMWF BRING A STRONG UPPER TROUGH AND SIGNIFICANT SURFACE FRONTAL SYSTEM INTO THE REGION TO WARRANT CHANCES FOR RAIN FROM SATURDAY NIGHT THROUGH SUNDAY NIGHT. THE 12Z GFS DEPICTED A FEED OF MONSOONAL MOISTURE AND HIGH PW INTO THE REGION ALONG WITH A ONE PLUS INCH QPF BULLS EYE OVER SW IA. WHILE IT IS WAY TO SOON TO PIN DOWN...THIS HINTS AT A POSSIBLE WIDESPREAD SIGNIFICANT RAINFALL EVENT THAT WOULD BE THE FIRST IN WEEKS OVER THE REGION. TEMPERATURES ARE KEPT NEAR TO BELOW NORMAL...WITH HIGHS MAINLY IN THE 70S AND LOWS IN THE 50S. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT) ISSUED AT 1110 PM CDT MON SEP 9 2013 HOT WEATHER WILL CONTINUE TO TO AFFECT IOWA AND ILLINOIS THROUGH TUESDAY AFTERNOON. SOUTH TO SOUTHWEST WINDS WILL CONTINUE AROUND 8 KTS OVERNIGHT...THEN BECOME SOUTHWEST AT 12 TO 20 KTS DURING THE DAY TUESDAY. ALL VISIBILITIES AND CIGS WILL BE VFR WITH DRY WEATHER ALSO EXPECTED THROUGH 06Z/11...HOWEVER SHOWER ACTIVITY WILL BECOME CLOSE TO NORTHEAST IOWA BY 03/11 BUT IT SHOULD HOLD OFF UNTIL AFTER 06Z/11 FOR DBQ AND CID. ERVIN && .CLIMATE... ISSUED AT 7 PM CDT MON SEP 9 2013 RECORD HIGHS FOR SEPTEMBER 9... MOLINE.........99 IN 1933...TIED AT 99 TODAY CEDAR RAPIDS...98 IN 1955...BROKEN AT 99 TODAY DUBUQUE........97 IN 1955 BURLINGTON.....100 IN 1912...TIED AT 100 TODAY RECORD HIGHS FOR SEPTEMBER 10... MOLINE.........95 IN 1983 CEDAR RAPIDS...98 IN 1931 DUBUQUE........97 IN 1895 BURLINGTON.....97 IN 1933 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...NICHOLS SHORT TERM...NICHOLS LONG TERM...12 AVIATION...ERVIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 330 AM CDT MON SEP 9 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-100830- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 330 AM CDT MON SEP 9 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT HEAT INDEX VALUES WILL BE IN THE 95 TO 100 RANGE THIS AFTERNOON DUE TO COMBINATION OF TEMPERATURES IN THE MID AND UPPER 90S AND THE HUMIDITY. A FEW LOCATIONS IN SOUTHEAST IOWA AND NORTHEAST MISSOURI COULD SEE THE HEAT INDEX ABOVE 100 FOR A FEW HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY HOT AND HUMID CONDITIONS ARE EXPECTED ON TUESDAY WITH HEAT INDEX VALUES OF 95 TO 100 DURING THE AFTERNOON. TUESDAY NIGHT THROUGH WEDNESDAY NIGHT THERE IS A CHANCE OF THUNDERSTORMS. AT THIS TIME NO SEVERE STORMS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT DLF/08
The national radar mosaic for the moment the first event began.
8 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 476545, 476546, 476548, 476549, 476550, 476552, 476553, 476554.